Purchase this article with an account.
J. B. Davies, G. Shah, K. Blinder, E. Ryan, M. Hughes, D. Sang, D. Callanan, R. Mittra, J. Pearlman, A. Sheybani; Acute Severe Visual Acuity Decrease After Combination Therapy for Wet Macular Degeneration. Invest. Ophthalmol. Vis. Sci. 2008;49(13):5569. doi: https://doi.org/.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
Combination therapy for wet macular degeneration, consisting of photodynamic therapy (PDT) with verteporfin in conjunction with vascular endothelial growth factor (VEGF) antagonists, is being investigated as an alternative approach to treatment of this disease. One known adverse event occurring after photodynamic therapy is acute severe visual acuity decrease, defined as loss of twenty or more ETDRS letters within seven days of treatment. This complication occurred in 4.4% of verteporfin-treated patients in the Verteporfin in Photodynamic Therapy Study. The purpose of this report is to describe the cases of acute severe visual acuity decrease in patients treated with combination therapy for wet macular degeneration.
Retrospective, observational, multi-center case series. Clinical features under review include lesion type and size by fluorescein angiography, timing of therapy, choice of anti-VEGF agent used, full vs. reduced fluence PDT, visual acuity, and ocular coherence tomography.
There were no cases of permanent severe vision loss out of 322 patients treated with combination therapy in our series, although twelve patients did have transient severe vision loss that resolved. Surveys from at least four other investigators are pending.
Acute severe visual acuity decrease is an uncommon complication following combination therapy for wet macular degeneration. Further research is necessary to determine the safest and most optimal parameters for this treatment approach.
This PDF is available to Subscribers Only